Tumor lysis syndrome (TLS) is a life-threatening complication most commonly observed in highly proliferative hematologic malignancies. The rapid release of intracellular contents causes hyperkalemia, hyperuricemia, hyperphosphatemia, and secondary hypocalcemia. The constellation of metabolic abnormalities can manifest clinically as renal insufficiency, cardiac arrhythmias, seizures, and death due to multi-organ failure. Traditionally, TLS is rarely observed in relatively indolent malignancies such as multiple myeloma. However, its frequency may be increasing with the advent of more effective and targeted therapies such as bortezomib. We herein report a 62-year-old man with IgA kappa light chain multiple myeloma who developed two episodes of TLS ten days apart following a single cycle of bortezomib therapy.
A 62-year-old man presented to a local community hospital with a month of progressive back pain. He was found to have T11-L4 pathological fractures and was subsequently found to have an elevated kappa-to-lamba ratio at 1606 with IgA predominance on the SPEP. Flow cytometry of the peripheral blood was negative for plasmablasts. He soon underwent a bone marrow biopsy with aspirate revealing greater than 90% plasma cell involvement of the bone marrow. Based on the workup, he was diagnosed with IgA kappa light chain multiple myeloma and was initiated on bortezomib therapy. He was deemed stable for discharge on the same day that the therapy was initiated given no acute adverse reactions were observed. Within 24 hours, he became acutely altered and was readmitted. He was intubated for airway protection and given intravenous hydration and broad-spectrum antibiotics prior to being transferred to our medical intensive care unit. On arrival, he was anuric and in acute renal failure. His presentation and laboratory findings met criteria for both clinical and laboratory TLS (Table 1, Figure 1). He was treated with rasburicase and started on hemodialysis. His TLS labs gradually normalized. Broad-spectrum antibiotics were continued through Day 6 of his hospitalization (8 days after bortezomib therapy).
Laothamatas, MD, Kemarut; Laothamatas, BA, Indira; and Asif, MD, Bilal
"Tumor Lysis Syndrome with Recurrence in a Patient with Multiple Myeloma Following Bortezomib Therapy-A Case Report,"
The Medicine Forum: Vol. 18
, Article 13.
Available at: https://jdc.jefferson.edu/tmf/vol18/iss1/13